Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 5, NWS Binghamton, NY

April 9, 2001Pike County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Apr 9, 2001, 5:11 PM EDT for Pike County, Pennsylvania. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 9, 2001, 5:11 PM EDT (21:11 UTC)
Expired
Apr 9, 2001, 5:45 PM EDT
In force
34 min
Issued by
NWS Binghamton, NY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Pike County, PA

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2001-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2001-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
919 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBGM 092112
SVRBGM
PAC103-092145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
511 PM EDT MON APR 9 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PIKE COUNTY IN NORTHEAST PENNSYLVANIA.

* UNTIL 545 PM EDT.

* AT 508 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM...ALONG A LINE EXTENDING FROM LACKAWAXEN TO
  HAWLEY TO MOSCOW...MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  GREELEY AND LORDS VALLEY AROUND 520 PM EDT.
  PECKS POND AND TWIN LAKES AROUND 525 PM EDT.
  MILFORD AROUND 535 PM EDT.
  DINGMANS FERRY AND TAMIMENT AROUND 540 PM EDT.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS AND LARGE HAIL. STAY
INDOORS AWAY FROM WINDOWS.

LAT...LON 4110 7499 4118 7488 4139 7477 4143 7490
          4146 7492 4147 7497 4150 7498 4159 7507
          4138 7525 4135 7531 412z6 7532 4126 7514
          4122 7507 4113 7507

$$

JAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 3:00 PM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, Apr 9, 3:00 PM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
300 PM EDT MON APR 9 2001

CONVECTION ENTERING OUR WESTERN COUNTIES THIS AFTN. STORMS SHOWING
WEAKENING TREND AS THEY MOVE NEWD INTO MORE STABLE AND DRIER AIR.
DEW POINTS IN SOUTH CENTRAL NY ARE IN THE LOW 40S WHILE JUST OVER
THE PA BORDER...VALUES JUMP INTO THE MID 50S.  WILL KEEP A POP IN
THROUGH EARLY THIS EVENING FOR SHRA AND TSRA AS SHORT WAVE AND WK
SFC LOW MOVE EAST.

TUESDAY AND TUESDAY NIGHT...BRIEF HIGH PRES BUILDS IN FROM THE NORTH
WITH COOLER TEMPS. ETA AND AVN AGREE IN KEEPING MOST OF THE PRECIP SOUTH
OF THE FA DURING THE DAY...WITH ETA JUST BRUSHING SOUTHERN ZONES
WITH SOME LIGHT QPF. LOW CHC POPS FOR THIS AREA LOOKS GOOD AND DRY
UP NORTH.

WEDNESDAY...BOTH ETA AND AVN AGREE THAT THE FRONT WILL PUSH NWD
DURING THE DAY...EARLIER THAN PREVIOUS RUNS. WILL INCREASE CHANCE OF
RAIN AND FORECAST LIKELY POPS FOR SHRA EXCEPT FOR CHC UdP NORTH
DURING THE AFTN.

.BGM...NONE.

JML

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 3:22 PM EDTSevere Thunderstorm WarningBGMBradford23 min
Apr 9, 3:44 PM EDTSevere Thunderstorm WarningBGMSusquehanna61 min
Apr 9, 3:46 PM EDTSevere Thunderstorm WarningBGMBradford29 min
Apr 9, 4:40 PM EDTSevere Thunderstorm WarningBGMLackawanna, Wayne35 min
Apr 9, 5:51 PM EDTSevere Thunderstorm WarningBGMPike39 min
Apr 9, 6:20 PM EDTSevere Thunderstorm WarningBGMBradford55 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.